Living theragenomics: Dangers of codeine and tramadol medicines in children
Last Updated on April 23, 2017 by Joseph Gut – thasso
April 23, 2017 – This is a Safety Announcement from April 20, 2017, by the American Food & Drug Administration (FDA) to the fact that FDA further restricts use of prescription codeine pain and cough medicines and tramadol pain medicines in children and recommends against their use in breastfeeding women. This is an update to earlier FDA Drug Safety Communications on a) codeine-containing cough-and-cold medicines in children issued on July 01, 2015, and b) pain medicines containing tramadol in children aged 17 and younger issued on September 21, 2015.
The FDA is restricting the use of codeine- and tramadol-containing medicines in children. Codeine-containing medicines are approved to treat pain and cough, and tramadol-containing medicines are approved to treat pain. These medicines carry serious adverse drug reaction (ADR) risks, including slowed or difficult breathing (respiratory depression) and death, which appear to be a greater risk in children younger than 12 years, and should not be used in these children. These medicines should also be limited in some older children. Single-ingredient codeine and all tramadol-containing products are FDA-approved only for use in adults. FDA is also recommending against the use of codeine- and tramadol-containing medicines in breastfeeding mothers due to possible harm to their infants.
As a result, FDA is requiring several changes to the labels of all prescription medicines containing these drugs. These new actions further limit the use of these medicines beyond FDA’s 2013 restriction of codeine use in children younger than 18 years to treat pain after surgery to remove the tonsils and/or adenoids. FDA is now adding:
- FDA’s strongest warning, called a Contraindication, to the drug labels of codeine- and tramadol-containing medicines alerting that codeine should not be used to treat pain or cough and tramadol should not be used to treat pain in children younger than 12 years.
- A new Contraindication to the label of tramadol-containing medicines warning against its use in children younger than 18 years to treat pain after surgery to remove the tonsils and/or adenoids.
- A new Warning to the drug labels of codeine- and tramadol-containing medicines to recommend against their use in adolescents between 12 and 18 years who are obese or have conditions such as obstructive sleep apnea or severe lung disease, which may increase the risk of serious breathing problems.
- A strengthened Warning to mothers that breastfeeding is not recommended when taking codeine- or tramadol-containing medicines due to the risk of serious adverse reactions in breastfed infants. These can include excess sleepiness, difficulty breastfeeding, or serious breathing problems that could result in death.
Caregivers and patients should always read the label on prescription bottles to find out if a medicine contains codeine or tramadol. You can also ask your child’s health care provider or a pharmacist. Watch closely for signs of breathing problems in a child of any age who is taking these medicines or in infants exposed to codeine or tramadol through breastmilk. These signs include slow or shallow breathing, difficulty or noisy breathing, confusion, more than usual sleepiness, trouble breastfeeding, or limpness. If you notice any of these signs, stop giving the medicine and seek medical attention immediately by going to an emergency room or calling 911 when in the US or the local emergency services when traveling to or living in other parts of the world, because these signs may be indicative for a possibly fatal codeine- or tramadol-induced serious adverse drug reaction of your child.
Health care professionals should be aware that tramadol and single-ingredient codeine medicines are FDA-approved only for use in adults. Consider recommending over-the-counter (OTC) or other FDA-approved prescription medicines for cough and pain management in children younger than 12 years and in adolescents younger than 18 years, especially those with certain genetic factors, obesity, or obstructive sleep apnea and other breathing problems. Cough is often secondary to infection, not serious, and usually will get better on its own so treatment may not be necessary.
From a theragenomic point of view, the problem surrounding codeine and tramadol has to be looked at from two sides. One the one hand, codeine and tramadol are a type of narcotic medicines called opioids. In clinical practice, codeine is used to treat mild to moderate pain and also to reduce coughing. It is usually combined with other medicines, such as acetaminophen, in prescription pain medicines. It is frequently combined with other drugs in prescription and over-the-counter (OTC) cough and cold medicines. Similarly, tramadol is a prescription medicine approved only for use in adults to treat moderate to moderately severe pain. However, data show that it is being used in children and adolescents despite the fact that it is not approved for use in these patients. On the other hand, FDA issued the drug safety communications mentioned above in July 2015 and September 2015 warning about the risk of serious breathing problems in some children (phenotypically called “CYP2D6 ultra-rapid metabolizers”) who metabolize codeine and tramadol much faster and to a dangerously higher extent to their pharmacological active and pain-relieving forms, morphine and O-desmethyltramadol, respectively, than the “usual” patient. Both morphine and O-desmethyltramadol are associated with adverse drug reactions (ADRs), among them respiratory depression which can be fatal. As a consequence, CYP2D6 ultra-rapid metabolizer individuals (i.e., carriers of the CYP2D6*1xN or CYP2D6*2xN allele) may therefore carry a higher risk for associated serious ADRs. As an aside, we should note here that this observation does not only apply to children, but to adults as well.
In theragenomic practice, it is important to know that the prevalence of the CYP2D6 ultra-rapid metabolizer phenotype varies widely in different populations. It is estimated to be present in up to 28% of North Africans, Ethiopians, and Arabs; up to 10% in Caucasians; 3% in African Americans, and up to 1% in Hispanics, Chinese, and Japanese. This may be of particular significance in paediatric practices in areas with populations heavily mixed with respect of ethnic descent of its members (e.g., in regions of voluntary or forced heavy migration, or in refugee camps particularly).
For additional information, also for names under which codeine- and tramadol-containing medicines are available in the US, see the full current FDA announcement. FDA also urges patients and health care professionals to report side effects involving codeine-and tramadol- containing medicines to the FDA MedWatch program.
See also Medical Genetics Summaries on Codeine therapies and CYP2D6 genotype for more detailed information.
See also Medical Genetics Summaries on Tramadol therapies and CYP2D6 genotype for more detailed information.
Related articles across the web
May ...May 9, 2015
August...August 23, 2019
March ...March 21, 2015
...November 24, 2017
...August 8, 2016
In this context, see also the statement from FDA’s Douglas Throckmorton, M.D., deputy center director for regulatory programs, Center for Drug Evaluation and Research, on new warnings about the use of codeine and tramadol in children & nursing mothers, accessible here at